Phenytoin Induced Chorea: A Rare Adverse Effect of the Drug

Author(s): Dhruvkumar M. Patel, Jayanti K. Gurumukhani, Mukundkumar V. Patel*, Greshaben R. Patel.

Journal Name: Current Drug Safety

Volume 14 , Issue 1 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Dyskinetic neurological diseases are common presentations of adverse reaction to many therapeutic agents. Phenytoin, a widely used age-old antiepileptic drug has been reported to cause dyskinesias, a rare Adverse Drug Reaction (ADR) in adults with toxic therapeutic serum level. When the drug is used in combination with other drugs which augments free drug level of phenytoin or in patients of organic brain lesion, this side effect is very occasionally reported with even normal therapeutic drug level.

Clinical Case: We report a case of young male presented with chorea after two months of starting phenytoin for primary generalised epilepsy with normal therapeutic serum drug level. After excluding other differentials, drug-induced chorea was the final diagnosis. Despite phenytoin level was in therapeutic range, we have a trial of stopping Phenytoin with complete disappearance of chorea in 3 days. On reintroduction of phenytoin in the same dose, there was the reappearance of chorea in onemonth re-emphasising the diagnosis as “phenytoin-induced chorea”.

Conclusion: If any patient on phenytoin develops any new neurological feature including dyskinesias, it should be considered as an ADR despite drug serum level within the normal therapeutic range.

Keywords: Adverse drug reaction, chorea, phenytoin, antiepileptic drugs, MRI, dyskinesias.

[1]
Janavs JL, Aminoff MJ. Dystonia and chorea in acquired systemic disorders. J Neurol Psychiatry 1998; 65: 436-45.
[2]
Cornett EM, Novitch M, Kaye AD, Kata V, Kaye AM. Medication-induced tardive dyskinesia: A review and update. Ochsner J 2017; 17(2): 162-74.
[3]
Rao AS, Camilleri M. Review article: Metoclopramide and tardive dyskinesia. Aliment Pharmacol Ther 2010; 31: 11-9.
[4]
Siniscalchi A, Gallelli L, De Sarro G. Use of antiepileptic drugs for hyperkinetic movement disorders. Curr Neuropharmacol 2010; 8(4): 359-66.
[5]
Barvaliya M, Sanmukhani J, Patel TK, Tripathi CB. Phenytoin induced chorea in a pediatric patient: An interaction between phenytoin, phenobarbital and clobazam. Indian J Pharmacol 2011; 43(6): 731-2.
[6]
Chaudhary N, Ravat S, Shah P. Phenytoin induced dyskinesia. Indian J Pediatr 1998; 35: 274-6.
[7]
Zaatreh M, Tennison M, D’Cruz O, Beach RL. Anticonvulsants-induced chorea: A role for pharmacodynamic drug interaction? Seizure 2001; 10(8): 596-9.
[8]
Gill D1. Lyons M, Allam F. Phenytoin induced chorea: A case report. Am J Ther 2018; 25(3): e390.
[9]
Karimzadeh P, Bakrani V. Antiepileptic drug-related adverse reactions and factors influencing these reactions. Iran J Child Neurol 2013; 7(3): 25-9.
[10]
Chalhub EG, Devivo DC, Volpe JJ. Phenytoin-induced dystonia and choreoathetosis in two retarded epileptic children. Neurology 1976; 26(5): 494-8.
[11]
Rasmussen S, Kristensen M. Choreoathetosis during phenytoin treatment. Acta Med Scand 1977; 201(3): 239-41.
[12]
Yampayon K, Sukasem C, Limwongse C, et al. Influence of genetic and non-genetic factors on phenytoin-induced severe cutaneous adverse drug reactions. Eur J Clin Pharmacol 2017; 73: 855.


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 1
Year: 2019
Page: [51 - 52]
Pages: 2
DOI: 10.2174/1574886313666181031161215
Price: $58

Article Metrics

PDF: 32
HTML: 2
EPUB: 1
PRC: 1

Special-new-year-discount